There is no question that the middle of an ED, whether busy or quiet, can be a very stressful environment for any patient. However, if a person is feeling paranoid, psychotic, distraught or suicidal, the environment can be clearly detrimental, and potentially escalate symptoms.
— RCEM: Mental Health in Emergency Departments 'A Toolkit for Improving Care'

CAP 27 – Poisoning

CAP 30 – Mental Health

EM Curriculum: (click to view)

Background

Suicide is the second most common cause of death in young males (RTA is 1st). In England and Wales the most common method of suicide is self-poisoning with car exhaust fumes in men, and drug overdose in women.

In 2004 1.5% of Emergency Department (ED) attendances are from those with mental health issues. These patients often remain in departments for prolonged periods awaiting psychiatric assessment. Suicide rates are substantially higher in people suffering from a mental illness.

The RCEM Standards for Mental Health are as follows:

  1. Patients who have self-harmed should have a risk assessment in the ED

  2. Previous mental health issues should be documented in the patient’s clinical record

  3. A Mental State Examination (MSE) should be recorded in the patient’s clinical record

  4. The provisional diagnosis should be documented in the patient’s clinical record

  5. Details of any referral or follow-up arrangements should be documented in the patient’s clinical record

  6. From the time of referral, a member of the mental health team will see the patient within 1 hour

  7. An appropriate facility is available for the assessment of mental health patients in the ED 

CZzCsFKWwAApRJk.jpg-large.jpeg

Learning Outcomes from the tasks

  • Manage and assess a patient who presents with self harm.

  • Identify risk factors for further self harm and suicide following an act of self harm.

  • Understand the main principles of the Mental Capacity Act and how to apply them in practice.

  • Plan the initial management of psychiatric patients in the Emergency Department.

  • Differentiate between organic and non-organic causes for altered behaviour and thinking.

  • Evaluate the features in a patient, which may compromise safety in the Emergency Department.

  • Identify common toxidromes for various poisoning presentations.

  • Recognise and manage Carbon Monoxide Poisoning.

Learning Outcome from face-to-face

  • Understand the role of activated charcoal, and recall certain poisons that it is not effective for (O.I.L.E).

  • Manage patients that present with poisoning to the Emergency Department by using TOXBASE effectively.

  • Refer patients appropriately to both medical and psychiatric services if required.

  • Demonstrate how to manage paracetamol overdose safely.

  • Appreciate and manage some common overdose cases that present to the Emergency Department.


Tasks

Complete the following before the face to face session:

Task 1: Is My Patient Suicidal?

Duration: 25 mins

This American Podcast discusses how to assess suicidal risk - this is the latest of several podcasts and it is worth seeking out the others after this one if you want to know more. The podcast can be also accessed via iTunes.

Task 2: Disturbed or Psychiatric Patients in the ED

Duration: 60 mins

This is a great module that covers psychiatric assessment in the Emergency Department and the management of the disturbed patient. All aspects of the curriculum are covered in this module.

Task 3: Do You Think It Could be Poison?

Duration: 20 mins

This video from SMACC is by an Australian consultant toxicologist. He aims to give you an approach to a patient who has taken an overdose, his talk includes some discussion of paediatric overdoses. He covers a little bit of how to integrate toxicology into ALS.

He illustrates some key points with some entertaining cases. Finally it is worth watching to the end as his final anecdote is quite funny! We have summarised the talk as an infographic here.

Task 4: Toxidromes

Duration: 10 mins

Have a look at this illustrated table of common toxidrome from sketchy medicine.

Click to enlarge to full screen.

Task 5: Carbon Monoxide Poisoning

Duration: 15 mins

Especially relevant in the winter months carbon monoxide poisoning can be easily missed so it needs to be on your radar. It also needs to be considered in anybody who has been exposed to fire or smoke. This summary from life in the fast lane covers all the main points.


#EM3 Content

Lightning Learning

SIMBLog

EMERGENCY PROTOCOLS

You should familiarise yourself with relevant Local Guidelines, but for East Midlands Trainees we are aiming to host these on the website shortly (although this may password protected).

In the meantime please review your local guidelines relevant to mental health and toxicology.


CASE DISCUSSION

We have written a series of interactive cases (wikis) with short answer questions to be answered by trainees prior to the face to face teaching sessions. Currently this is only available to East Midlands Trainees.

Answer one or two questions before attending the face-to-face teaching session. Add comments to answers already given if you think it's appropriate. We will also provide tutor comments. If you find good resources that answer a question why not include links in your comment.

Part of the face-to-face teaching will be spent discussing the case(s) below:

A 70 year old gentleman was brought by his family to the ED, he has taken an overdose of his own medications (antihypertensives, metformin, aspirin). He states he is fed up with his life.
A 28 year old woman is brought into Resus having taken some tablets. She has been seen in the department with multiple overdoses in the past and is known to have depression.

ADDITIONAL RESOURCES

Why Do Doctors Commit Suicide?

This article from the NYTimes makes for a challenging read, but is worth considering and stark reminder that it is not just patients we need to look out for.

NICE:

TOXBASE:

Seretonin Syndrome

Emcrit:

BROMLEY CASE OF THE WEEK:

"Best Case Ever":

Two cases from Canada: one a young man who has taken MDMA, the other a case of poisoning from a rarer drug of abuse.

Royal College of Emergency Medicine:

Intralipid:

  • AAGBI - direct link to the AAGBI management tool for LA toxicity

  • Lipidrescue - referenced by Weingart in his TCA overdose podcast this website is dedicated to discussion around the use of intralipid for various poisons.

Royal College of Psychiatrists:


COURSE FEEDBACK

Once you have worked through the exercises, discussed the example cases and attended the face-to-face teaching, please complete the following form:

Updated: 4th January 2017